Down to 20mg tomorrow

Well, at last I've reached 20mg from 60mg of Pred., or will have tomorrow. I'm hoping maybe some of the side-effects will diminish but not sure whether I will notice any difference.

Over the last few weeks flare-ups of muscle pain have become more frequent, my walking is becoming more and more unsteady and I am getting more and more breathless and tired when walking, climbing stairs or doing any kind of exercise...not sure what that this is down to?

8 Replies

oldestnewest
  • Grey Owl,

    Congratulate yourself! You've done really well. All I can do is give you my experiences on the drops after 20mg. First drop I managed from 20 to 17.5mg and it took me the best part of a week to get back on kilter. From then on I could only drop by 1mg every 3 weeks and it took 4 to 5 days to feel OK again. I too felt breathless and I tired easily during the teen drops.The aches returned to some extent too. I had to pace myself like mad. Whatever you do, don't drop the dose if you are still having bad side effects. It won't work. Wait until you feel well.

    After I got to 10mg it has been a whole new ball game. I'm now prodding my adrenals to wake up and I'm sure I can hear them snoring their heads off. As we're all different this is my personal fight. Your's will be personal to you.

    Good luck. As you know, there'll be all the advice you ask for from members.

    Yes, the side effects will start to diminish now, and it will only get better. If anyone deserves an easy ride, you do!

    Pats. x

  • GreyOwl - well done on reaching this stage. However, as you say you have been experiencing "flare-ups of muscle pain over the last few weeks", I would hesitate to reduce any further at present.

    At least, if you are someone who had raised ESR and CRP blood test markers at the outset, it may be wise to get those checked again before any further reduction.

    It may just be that you have reached the lowest dose of steroids that is controlling the inflammation for the moment.

    I'm not sure in what stages you have reduced, but, as you have continuing pain and if you were fine at, say, 25mgs, then you might need to return to that dose for just a couple of weeks and, if the pain resolves, then try a small reduction, say 2.5mgs, to 'test the water'.

    Chin up, it does get better, I promise.

  • I've been dropping down by 5mg each time since I got to 40mg. The next drop my rheumy scheduled is due on 10 December, from 20 to 15mg but from what you all seem to be saying that's too big a drop. My GP is dishing out the pred in 5mg tabs so I would have to go back to him and ask for smaller doses so I can make the drops a little lower than 5mg at a time.

  • GreyOwl

    It's fine to follow your rheumy's "scheduled" drop from 20 to 15mgs on 10th December IF your pain levels are under control, but we are all individual and it is isn't always possible to follow such schedules to the letter - we have to go by our symptoms and/or blood test results.

    The latest mantra seems to be drops of "no more than 10%.

    So if you were fine at 25mgs but not at 20mgs, then by just dropping from 25 by 2.5mgs to 20mgs, it is easier to see at which point the inflammation is starting to take hold and nip it in the bud quickly by a small increase rather than leave it and then have to go even higher.

    Definitely a good idea to ask for some 2.5mg pills - I had 5, 2.5 and 1mg throughout.

  • Yes Grey Owl, I agree with those who have gone before me [so to speak]. There is a bonus

    as you get to lower dose, whereby the unsteadiness lessens, more & more each time until at

    some level you will feel almost back to normal walking, etc. I am down to 5mg/day now and hope to drop 1 next month, but only if the blood test/& specialist at Eye Hospital allows! I lost the left eye vision last Xmas & don't want a repeat performance this year!! My GCA was not picked up in time alas, as the condition is still not too well-enough known by young GP's.

    Good luck with the drops & keep them as small as you can, ok. 1mg pills are available.

  • Raymck

    Thanks for your advice..I'm really confused because I've found the problems with breathlessness and unsteadiness whilst walking has developed as I've dropped the pred, When I first went on them I was like a new man and couldn't believe how well I felt.

    It doesn't help with all the other things going on in my life...I'm beginning to wish this year never happened!

  • i dropped 2.5mls pr thought doing okay got terrible leg cramps kneck flared again.

    All markers are making it 99% it is polimigiria reumatica had more bloods done back on 15 mls again i never thought 2.5 reduction have such effect. It does.

    Felt a bit low regarding this do not want the pain hope it helps others regarding reduction be very sure and small does do affect take your time see your doctor any adverse side effect from dropping jinnyone1x

  • Grey Owl,

    after looking again at what I and other members have said regarding your present symptoms, it is obvious to me that your drops in pred have been too much too soon.

    My experiences were on 30mg of pred - pain gone in a few hours, euphoria and the overwhelming feeling that my body had been released from prison.

    60mg of pred? your body must have been flying, therefore, it will have really felt the difference as you dropped to 20mg. If the drops were too large as you got below 30mg then the side effects would have surfaced. It is amazing that our bodies soon get used to these massive amounts of pred. Our bodies really like this drug even though it is damaging. This drug, 4 times as powerful as anything we produce naturally, soon has a big hold on us.

    When you make a drop and get nasty side effects that last for more than a week, then I would say that the reduction has been too much. Therefore, go back to the original dose that cured the side effects and drop more gently. You might stay a few weeks more on the drug, but you will avoid a flare in symptoms which could land you in real trouble.

    I have struggled to get down from 10mg for weeks. Up and down, up and down. During the last few days I have been released from the torment of pain, sleepless nights and periods of 'burn out' during the days. After 3 weeks on 10mg I now have hardly any pain, my sense of 'well being' is up by 50% and I am beginning to feel more like my old self. For the time, I have cracked it! But I have lost 3 weeks of my life - a useless, aching mess. I will stay on this dose for at least 2 more weeks.

    What next - well I'll sneak the doses. Half a mg or less if needed, and if after a few days the symptoms have not subsided, then up again. On the lower doses, for some of us it is a hard struggle, and this is why treatment must be fine tuned to the individual.

    I have had PMR for nearly 2 years and have been under the care of 5 GPs/Specialists during my so called recovery. All I can say when it comes to their individual evaluations of the illness is this, the best and most knowledgable advice came from the 2 doctors who had had the most experience of this condition. They both listened to me as I told my full story. They gave me good advice and I was left with hope and confidence that I would recover. Unfortunately, my GP was not one of them. Back to the lottery of care and treatment.

    There is no point reducing the dose of pred at 10mg or above if your symptoms are still present. You are having all the dangers of the drug with none of the benefits. If your symptoms have gone then 'hold it' and wait a couple of weeks before you make a drop. A small drop, half or maybe a quarter of a mg. See how you go. With 1mg pills a 'stanley blade' comes in real handy if you decide to do a quarter mg drop.

    As Sharon has said, this illness goes away when it pleases. We have no way of predicting when that will be. Pred does not cure it. It should take away the pain that stops us from functioning well. Really, it's all we have and the doses should be tailored to the individual.

    Pats.

You may also like...